Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 201, NWS Twin Cities, MN

September 24, 2019Blue Earth County, Brown County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 24, 2019, 5:58 PM CDT for Blue Earth County, Brown County, Watonwan County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2019, 5:58 PM CDT (22:58 UTC)
Expired
Sep 24, 2019, 6:45 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Blue Earth County, MN, Brown County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-631 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS53 KMPX 242258
SVRMPX
MNC013-015-165-242345-
/O.NEW.KMPX.SV.W.0201.190924T2258Z-190924T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
558 PM CDT Tue Sep 24 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Brown County in south central Minnesota...
  Northwestern Blue Earth County in south central Minnesota...
  Watonwan County in south central Minnesota...

* Until 645 PM CDT.

* At 557 PM CDT, severe thunderstorms were located along a line
  extending from near Hanska to 8 miles north of St. James to near
  Mountain Lake, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. James, Lake Crystal, Madelia, Courtland, Butterfield, Hanska,
  Judson, Darfur, Odin, La Salle, Sveadahl and St James Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

&&

LAT...LON 4385 9486 4406 9486 4428 9442 4426 9433
      4421 9424 4422 9422 4420 9422 4419 9414
      4412 9401 4385 9467
TIME...MOT...LOC 2257Z 252DEG 30KT 4420 9444 4411 9461 4397 9488 

HAIL...1.25IN
WIND...60MPH
 
$$

BORGHOFF
3 follow-up statements
291 
WWUS53 KMPX 242310
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
610 PM CDT Tue Sep 24 2019

MNC013-015-165-242345-
/O.CON.KMPX.SV.W.0201.000000T0000Z-190924T2345Z/
Brown MN-Blue Earth MN-Watonwan MN-
610 PM CDT Tue Sep 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN BROWN...NORTHWESTERN BLUE EARTH AND WATONWAN
COUNTIES...

At 610 PM CDT, severe thunderstorms were located along a line
extending from near Courtland to Hanska to near Butterfield, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
St. James, Lake Crystal, Madelia, Courtland, Butterfield, Hanska,
Judson, Darfur, Odin, La Salle, Sveadahl and St James Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

&&

LAT...LON 4385 9486 4406 9486 4427 9437 4426 9435
      4421 9424 4422 9422 4420 9422 4419 9414
      4412 9401 4385 9467
TIME...MOT...LOC 2310Z 249DEG 28KT 4422 9431 4413 9451 4402 9479 

HAIL...1.00IN
WIND...60MPH
 
$$

BORGHOFF
508 
WWUS53 KMPX 242325
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
625 PM CDT Tue Sep 24 2019

MNC013-015-165-242345-
/O.CON.KMPX.SV.W.0201.000000T0000Z-190924T2345Z/
Brown MN-Blue Earth MN-Watonwan MN-
625 PM CDT Tue Sep 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN BROWN...NORTHWESTERN BLUE EARTH AND NORTHEASTERN
WATONWAN COUNTIES...

At 624 PM CDT, severe thunderstorms were located along a line
extending from near Nicollet to near Courtland to near St. James,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
St. James, Lake Crystal, Madelia, Courtland, Hanska, Judson, La
Salle, Grogan, St James Airport and Searles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

&&

LAT...LON 4401 9467 4413 9467 4427 9437 4426 9435
      4421 9424 4422 9422 4420 9422 4419 9414
      4412 9401 4393 9449
TIME...MOT...LOC 2324Z 249DEG 28KT 4426 9414 4418 9434 4406 9462 

HAIL...1.00IN
WIND...60MPH
 
$$

BORGHOFF
273 
WWUS53 KMPX 242343
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
643 PM CDT Tue Sep 24 2019

MNC013-015-165-242353-
/O.EXP.KMPX.SV.W.0201.000000T0000Z-190924T2345Z/
Brown MN-Blue Earth MN-Watonwan MN-
643 PM CDT Tue Sep 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN...
NORTHWESTERN BLUE EARTH AND NORTHEASTERN WATONWAN COUNTIES WILL
EXPIRE AT 645 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.

LAT...LON 4401 9467 4413 9467 4427 9437 4426 9435
      4421 9424 4422 9422 4420 9422 4419 9414
      4412 9401 4393 9449
TIME...MOT...LOC 2343Z 252DEG 30KT 4431 9393 4423 9413 4411 9441 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 4:05 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 24, 4:05 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
405 PM CDT Tue Sep 24 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 329 PM CDT Tue Sep 24 2019

Timing of thunderstorm development is the main forecast concern late
this afternoon/evening. Other concerns is a chance of showers in
central Minnesota Wednesday afternoon.

Cumulus field, and depth of higher boundary layer moisture, remains
in Iowa this afternoon. There is a steady increase in the cumulus
field moving northeast across northern Iowa since noon. Secondly, a
strong short wave was evident across the Northern Plains this
afternoon. Once this short wave, and associated frontal boundary,
moves across southern Minnesota, the deeper moisture from Iowa will
interact with it, and cause storms to develop. Based on several of
the CAMs, initiation is around 4-6 pm from the Twin Cities,
southwest to around Fairmont. Ample wind shear increasing along the
short wave, and MLCAPEs around 2000 J/kg, will lead to some severe
storms. Lapse rates are impressive with values of 7.5 to 8 C/km
across southern Minnesota. The combination of wind shear,
instability, and lapse rates, all indicate a good correlation of
large hail. Once the front moves through the region, there remains
ample moisture behind it. As with synoptic scale systems, weak short
waves rotating around them, and cold air aloft, instability showers
will be possible, especially in central Minnesota Wednesday
afternoon which will be closer to the upper low.

Not too many changes past Wednesday afternoon, with a cool Wednesday
night in store. Temperatures by Thursday morning will be in the 40s,
with 30s possible in the typical low spots of Minnesota, and western
Wisconsin.

.LONG TERM...(Thursday through Tuesday)
Issued at 329 PM CDT Tue Sep 24 2019

The long term period will be rather unsettled with a bit of a
roller coaster in temperature swings this period, given warm vs
cold sector placement of a couple potential systems developing.

By Thursday, conditions will remain dry but the feature to watch
will be developing to our northwest. A large trough over Canada
will influence much of North America with cyclonic flow aloft. A
coupled jet structure will help develop a potent shortwave and
surface low Thursday night across North Dakota, but it appears it
will translate eastward with most of the forcing remaining across
central MN and northward. Still, we could see some precip develop
along the surface front overnight into Friday morning, so stuck
with chance pops across the area during that period as the surface
low moves east across northern MN toward Lake Superior.

Cooler air will then infiltrate from the north with highs both
Friday and Saturday being held in the low 60s, and dew points in
the comfortable range in the 40s. With surface high pressure
building in Saturday morning, could see highs dip into the upper
30s and lower 40s.

A deeply amplified trough will dig across the western CONUS Sat
night into Sunday, enhancing southerly flow locally and lifting
the front through our area. Temperatures rising into the 70s
across southern MN and dew points into the 60s are expected while
a surface low develops across eastern Wyoming. With our area still
in the warm sector Monday, could make a run at 80 degrees and
thunderstorms are certainly possible in the vicinity of the
frontal boundary especially.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1205 PM CDT Tue Sep 24 2019

TAFs are on track with a small window of TSRA along and ahead of a
cold front this afternoon. This front will be near a
KRNH/KMSP/KMKT by 21-22z with TSRA developing along it. Once
storms develop, a better time frame will be updated in the TAFs
with hail/wind added if necessary. By 3z, most of MPX TAF sites
will be clear of TSRA with winds shifting to the west. Gusty west
winds will develop Wednesday morning.

KMSP...

TSRA are on track around 22-23z, with a window of 1/2 to an hr of
heavy rainfall, and perhaps MVFR cigs/vsbys. By 01z, most of the
activity will be well east of the Twin Cities with west winds of
around 8 kts. Gusty winds will return Wednesday from the west.

/OUTLOOK FOR KMSP/

Thu...Mainly VFR. Chance evening MVFR/SHRA. Wind SW 5-10 kts.
Fri...MVFR/SHRA likely, possible TSRA. Wind SW 5-10 kts bcmg NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...SPD
AVIATION...JLT
Hazardous weather outlook, Sep 24, 12:15 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1215 PM CDT Tue Sep 24 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1215 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely along a cold front after 3 pm. There is
an Enhanced Risk of severe weather across south-central and
southeastern Minnesota, as well as west central Wisconsin.
Large hail, tornadoes, and damaging wind gusts are all possible
with these storms this afternoon, and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday evening into Friday, and then
again over the weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon,
especially after 3 pm.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 6:42 PM CDTTornado WarningMPXFaribault16 min
Sep 24, 6:56 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.